We have significant questions regarding the recent report “Lung Injury Linked to Etanercept Injury” (November 2002).1–
The authors’ final diagnosis was drug-induced lung injury due to etanercept, but we suggest that the data are more consistent with either hypersensitivity pneumonitis or miliary infection, both probably related to Mycobacterium avium complex. The clinical presentation, pathology, findings of loosely cohesive noncaseating granulomas, and resolution after administration of prednisone therapy are consistent with hypersensitivity pneumonitis, possibly in response to inhaled Mycobacterium avium-intracellulare complex (MAC). Hypersensitivity pneumonitis associated with exposures to nontuberculous mycobacteria has been associated with exposures in hot tubs2
or to metalworking fluids. No environmental or occupational history was provided in the case description. Had the patient used a hot tub or had other potential exposures? Alternatively, the multifocal pulmonary lesions and noncaseating granulomas in the skin lesions are also consistent with disseminated mycobacterial infection. There was no mention of special stains or cultures of the skin lesions, which would have been helpful in establishing this diagnosis. The authors did not address reports of reactivation tuberculosis associated with tumor necrosis factor (TNF)-α inhibitors. Although most cases have been associated with infliximab,3–
etanercept has been associated with 11 cases of tuberculosis, 3 of which (27%) were disseminated, and 5 of which (45%) were fatal.4–
Of note, etanercept has been associated with eight cases of nontuberculous mycobacterial disease as well.5
Could miliary MAC resolve without antibiotic therapy? Yes, based on analogy to the involution of MAC with reconstitution of immunity in AIDS or hairy-cell leukemia.